Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 179, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 7, 2011, 6:47 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2011, 6:47 PM CDT (23:47 UTC)
- Expired
- Aug 7, 2011, 7:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jones County, SD, Lyman County, SD
The radar
The Rapid City radar (KUDX), 206 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:31 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 7, 3:31 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 331 PM CDT SUN AUG 7 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MID LEVEL DISTURBANCE AND INSTABILITY SPREADING ACROSS WESTERN/CENTRAL SD THIS AFTERNOON ALONG WITH FAVORABLE EXIT REGION OF UPPER JET. SHOWERS/STORMS HAVE BECOME A TAD MORE WIDESPREAD THE PAST HOUR ACROSS CENTRAL AND MORE SO SOUTH CENTRAL SD. HAVE INCREASED POPS FOR THE REMAINDER OF THE AFTERNOON ACROSS THE SOUTHWEST COUNTIES. GREATEST INSTABILITY/SHEAR AND THREAT FOR SVR STORMS APPEAR TO REMAIN SOUTHWEST OF THE CWA THIS EVENING...WHERE SVR WATCH 736 IS CURRENTLY IN EFFECT. THE SFC TROUGH/FRONTAL BOUNDARY RESPONSIBLE FOR THE SHOWER AND THUNDERSTORM ACTIVITY TONIGHT THROUGH MONDAY IS STILL ON TRACK TO ADVANCE SOUTHEAST ACROSS THE AREA...EXITING THE CWA BY MONDAY AFTERNOON. COOLER TEMPERATURES FOLLOW THE FRONTAL PASSAGE FOR TUESDAY AS HIGHS DROP BACK INTO THE 70S UNDER A DRIER AIR MASS. COOL OVERNIGHT LOWS IN THE 50S EXPECTED MONDAY NIGHT AND TUESDAY NIGHT AS THE CANADIAN SFC HIGH DROPS SOUTH OVER THE AREA. .LONG TERM...WEDNESDAY THROUGH SUNDAY DETERMINISTIC AND ENSEMBLE MODEL DATA REMAINS FAIRLY CONSISTENT. THE INITIALLY FLAT MID LEVEL FLOW SHOULD EVOLVE INTO A SOMEWHAT AMPLIFIED PATTERN BY LATE IN THE PERIOD...WITH A RIDGE OVER THE ROCKIES AND TROFS OVER THE EASTERN CONUS AND OFF THE WEST COAST. SIGNS OF AUTUMN? OVERALL THE FORECAST AREA WILL REMAIN IN WEST TO NORTHWEST FLOW WITH TEMPERATURES LIKELY TO AVERAGE OUT BELOW NORMAL. AS FOR PCPN...THE HIGHEST PROBABILITIES DURING THE ENTIRE PERIOD SHOULD BE THURSDAY NIGHT AS THE NEXT NORTHWEST FLOW FEATURE TRACKS ACROSS THE REGION...WITH DRY CONDITIONS THEN EXPECTED FOR MOST OF NEXT WEEKEND. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS WHATEVER IS LEFT OF THE MVFR STRATUS SHOULD CONTINUE TO MIX OUT THIS EVENING WITH VFR SKIES EXPECTED REGION WIDE THROUGH THE NIGHT. PATCHY FOG IS POSSIBLE LATE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 7, 5:17 AM CDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 517 AM CDT SUN AUG 7 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 517 AM CDT SUN AUG 7 2011 /417 AM MDT SUN AUG 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT AND ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE AGAIN POSSIBLE ON MONDAY. SEVERE WEATHER IS NOT EXPECTED. THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MOHR
In the hours before
Special weather statement, Aug 7, 3:41 PM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 341 PM CDT SUN AUG 7 2011 SDZ033-035-045-048-072115- HUGHES-JONES-LYMAN-STANLEY- 341 PM CDT SUN AUG 7 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN JONES...NORTHWESTERN LYMAN...SOUTHEASTERN STANLEY AND WESTERN HUGHES COUNTIES UNTIL 415 PM CDT/315 PM MDT/... AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WENDTE...OR 15 MILES SOUTHWEST OF FORT PIERRE...MOVING EAST AT 30 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTIES.. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
Special weather statement, Aug 7, 4:41 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 441 PM CDT SUN AUG 7 2011 SDZ048-072215- LYMAN- 441 PM CDT SUN AUG 7 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN LYMAN COUNTY UNTIL 515 PM CDT... AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHEAST OF VIVIAN...OR 15 MILES NORTHWEST OF PRESHO...MOVING EAST AT 15 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY.. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && PARKIN
Local storm report, Aug 7, 6:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 S BUNKER 44.21N 101.10W
08/07/2011 E1.00 INCH STANLEY SD PUBLIC
NICKEL AND QUARTER SIZE HAIL
&&
CORRECTED LOCATION
EVENT NUMBER ABR1100049
NWSSpecial weather statement, Aug 7, 6:26 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 626 PM CDT SUN AUG 7 2011 SDZ015-033-034-080000- DEWEY-STANLEY-SULLY- 526 PM MDT SUN AUG 7 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN STANLEY...SOUTHERN DEWEY AND WESTERN SULLY COUNTIES UNTIL 600 PM MDT/700 PM CDT/... AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF MISSION RIDGE...OR 26 MILES SOUTHEAST OF EAGLE BUTTE...MOVING EAST AT 20 MPH. A LOCATION IN THE ADVISORY INCLUDE MISSION RIDGE. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && PARKIN
Special weather statement, Aug 7, 6:30 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 630 PM CDT SUN AUG 7 2011 SDZ033-045-048-080000- JONES-LYMAN-STANLEY- 630 PM CDT SUN AUG 7 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN JONES...NORTHWESTERN LYMAN AND SOUTHEASTERN STANLEY COUNTIES UNTIL 700 PM CDT/600 PM MDT/... AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTH OF VIVIAN...OR 18 MILES SOUTH OF FORT PIERRE...MOVING EAST AT 30 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY.. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && PARKIN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:10 AM CDT | River Flood Warning | ABR | Codington | 22 hr |
| Aug 7, 5:30 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 35 min |
| Aug 7, 5:57 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 19 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.